Worsening PD Symptons Since Trying to Change Meds


#1
Hi,

I have viewed the forum many times and found it quite useful, so I was hoping for some feedback on some problems I have been having since I attempted to change my meds, to include Entacapone.

I was diagnosed with PD 7 years ago at age 45. Having two young children and a job meant that I tended to push the PD down the ladder, and just got on with life as normally as possible. My meds were gradually increased to the point where I am on 24mg Requip XL (am), 1mg Azilect (am) and 4-5 Sinemet Plus during the day.

This was OK for me, although I found the Sinemet was wearing off earlier and so would take the next pill when I needed it. So I was starting to creep up to 6/day.
It was suggested (Consultant’s Registrar) that I take a Sinemet in the morning, then a 200mg Entacapone with a Sinemet 3 times a day, and a Sinemet CR as the final dose before bed.

I tried this for about 10 days and it really knocked me sideways - after taking the Entacapone/Sinemet I felt weak legged, no energy, tired, very trembly, and confused - not ideal when working.

I stopped the Entacapone, with the idea of returning to my old regime, but on the advice of my PD Nurse, who is great, kept the Sinemet CR for nights.

However, its been nearly 3 weeks since I stopped taking the Entacapone, and my PD is a lot worse – as the Levo wears of I get dizzy spells, feel like I could faint, and slow right up. I’ve started getting muscle tension in my upper thigh/groin, which can make it very uncomfortable to sit (had my prostrate checked and all OK). Basically, whereas a month ago I would go to the gym at 0630, now I could not consider it at all.

I can’t help thinking that maybe the Entacapone, or the stopping of it, even if only after 10 days, has badly affected me. Or maybe it’s all a coincidence, and I was due a downgrade?

I’d appreciate any advice ……

Thanks

#2
Hi there,

Entacapone is the extra component in the drug Stalevo which consists of Levodopa, Carbidopa and Entacapone. Entacapone has a 'boost' effect on L dopa.

I was having similar problems to yourself about a year ago, taking more and more Madopar in my case, and having real trouble with end of dose wearing off, so I was taken of Madopar and switched to Stalevo. At first I didn't realise how ill it was making me feel, and I just kind of got on with things - like yourself - until things got to the point where it was pretty typical of me to have to abandon the shopping trolley in the middle of Tesco's and be helped out to the car by my partner before I sank to my knees in the freezer isle. I had to take long term sick leave from work, and I was taken off the Stalevo altogether (after an initial increase in the dose which amounted to a Levodopa overdose and I ended up with breathing dyskinesias and a few visits to A and E!)

After coming off the Stalevo, and despite advice to the contrary, I believe that I did experience withdrawal. I felt very ill indeed, and it took me about a week to pull round. You may also be experiencing withdrawal. In addition, even though you have returned to your original L Dopa regime, ceasing entacapone has had the same effect as reducing your L Dopa since entacapone has this 'boost' effect. So your PD symptoms might also feel worse for this reason. It is also true unfortunately that if you cease a drug your PD symptoms tend to worsen anyway, so it certainly feels like a 'down grade'!

The advice of your nurse sounds spot on with the CR. I would try to ride the storm a bit more and see if things settle, and not make the mistake of increasing your L Dopa as in my case. If things don't improve, it might be a good idea to talk to your nurse again and mention the possility of a 'rescue' drug like Madopar Dispersible which you have the option to take if things get very uncomfortable.

I hope things improve for you soon.

All the best

#3
clearly this particular freezer aisle is surrounded by water...

#4
Thanks JustStrummin for your thoughtful reply. Sounds a bit like going through 'cold turkey'. I will stick it out, and have started to think more about the work/life balance thing. I know one thing - I am not looking forward to tomorrow (Monday work).

Regards

Cornishman

#5
Hi Cornishman I've just read your message about Entacapone and I,m astounded. I was on it for about 4 months, taken with Madopar 4 times a day. I wanted to come off Entacapone because of pains in my legs and feet at night. I was encouraged to stay on it, but when I came off, the tremor I had in my left leg has got continually worse. I was told that its probably due to the drugs not working like they used to, because I've been diagnosed 8 years. I'm also on Pramipexole and Clonazapam. I've particularly had trouble with muscles and cramps in my legs. I've been on Stalevo as well, and I had lots of problems with that. I haven't been on the forum for a couple of years, but I'm so glad I popped in tonight. I'll be back another day, because its given me some confidence back. I'm sick of Doctors and the PD Nurse making me feel like I'm a nuisance for rejecting another drug because I feel its doing ne more harm than good!